rss
Arch Dis Child doi:10.1136/archdischild-2013-303718
  • Review

A review of causes of Stevens–Johnson syndrome and toxic epidermal necrolysis in children

  1. Vicente Garcia-Patos
  1. Facultat de Medicina, Department of Dermatology, Hospital Universitari Vall d'Hebron, Universitat Autònoma de Barcelona, Barcelona, Spain
  1. Correspondence to Dr Carla Ferrándiz-Pulido,  Department of Dermatology, Hospital Universitari Vall d'Hebron, Passeig Vall d'Hebron 119-129, Barcelona 08035, Spain; 40879cfp{at}comb.cat
  • Received 26 March 2013
  • Revised 18 June 2013
  • Accepted 25 June 2013
  • Published Online First 19 July 2013

Abstract

Stevens–Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are rare life-threatening conditions almost exclusively attributed to drugs. The incidence in children is lower than in adults and has a better outcome. Mycosplama pneumoniae infection may be involved in some cases of paediatric SJS. The main etiologic factors for both SSJ and TEN are sulphonamides and anticonvulsants, followed by penicillins and non-steroidal anti-inflammatory drugs. In rare instances, paracetamol is the only suspected drug. By contrast with adults, allopurinol, oxicams and nevirapine are not identified as causative agents in children, probably due to differences in drug prescriptions. The only aspects of treatment that have been proved to improve survival are the rapid withdrawal of the suspected offending drugs and an optimal supportive therapy with emphasis in nutritional support, accompanied by management of denuded skin areas. The use of specific therapies remains controversial.

Free sample

This recent issue is free to all users to allow everyone the opportunity to see the full scope and typical content of ADC.
View free sample issue >>

Don't forget to sign up for content alerts so you keep up to date with all the articles as they are published.

Navigate This Article